Oklahoma, 2014

Hail and Damaging Wind in Oklahoma, July 13, 2014

July 13, 2014 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed along an outflow boundary across northeastern Oklahoma on the 13th. A couple of these storms became severe, producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along an outflow boundary across northeastern Oklahoma on the 13th. A couple of these storms became severe, producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 13, 5:20 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 13, 5:20 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
620 PM CDT SUN JUL 13 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... A COLD FRONT IS CURRENTLY MOVING ACROSS THE
REGION. THERE IS A SLIGHT CHANCE THAT EASTERN OKLAHOMA SITES WILL
BE AFFECTED BY THUNDERSTORM ACTIVITY IS ASSOCIATION WITH THIS.
OTHERWISE... VFR CONDITIONS WILL PREVAIL AT ALL SITES THROUGHOUT
THE FORECAST PERIOD... GENERALLY WITH LIGHT WINDS AND MID TO HIGH
CLOUD DECKS.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SUN JUL 13 2014/

DISCUSSION...

INITIAL WEAK COLD FRONT JUST NOW BEGINNING TO MAKE ITS WAY INTO
NORTHWESTERN PORTIONS OF THE FORECAST AREA...AND WILL CONTINUE TO
PUSH SLOWLY SOUTHWARD THIS EVENING AND OVERNIGHT. THE FRONT WILL
EVENTUALLY BECOME STATIONARY NEAR THE RED RIVER. ISOLATED STORMS
REMAIN POSSIBLE ALONG THE BOUNDARY TONIGHT...WITH ANY DEVELOPMENT
LIKELY TO BE NORTH OF INTERSTATE 40. CURRENT SATELLITE AND RADAR
OBSERVATIONS ARE NOT SHOWING ANYTHING IMMINENT IN EASTERN
OKLAHOMA...BUT SOME MODEST CU IS BEGINNING TO DEVELOP ALONG THE
FRONT AND WEAK SHOWERS/STORMS HAVE DEVELOPED IN WESTERN SECTIONS
OF THE STATE.

COOLER AIR BEHIND THE FRONT WILL KNOCK HIGH TEMPERATURES TO NEAR
NORMAL LEVELS TOMORROW IN MOST OF THE AREA...EXCEPT FOR PERHAPS
FAR SOUTHEAST OKLAHOMA...WHICH WILL REMAIN VERY NEAR THE
STATIONARY FRONT. THIS COULD BECOME A FOCUS FOR ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT AGAIN TOMORROW AFTERNOON. THE
STRONGER MAIN COLD FRONT SHOULD BEGIN TO MOVE THROUGH PARTS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY LATE TOMORROW
AFTERNOON...WITH SOME SCATTERED THUNDERSTORM POTENTIAL ALONG THIS
FRONT AS WELL. TEMPERATURES BEHIND THE FRONT ON TUESDAY CONTINUE
TO LOOK 10 TO 15 DEGREES BELOW NORMAL IN MOST SPOTS.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION
WEDNESDAY AND THURSDAY...WITH THE LATEST DATA HINTING THAT IT MAY
TAKE UNTIL FRIDAY TO COMPLETELY CLEAR WESTERN ARKANSAS. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE WEDNESDAY AND
WEDNESDAY NIGHT...WITH A WARM FRONT PROVIDING THE FOCUS FOR THE
HEAVIEST RAIN ACROSS SOUTHEAST OKLAHOMA AND PERHAPS FAR ENOUGH
NORTH TO ALSO AFFECT WEST CENTRAL ARKANSAS. THE LATEST NAM RUNS
SHOWING THE AXIS OF HEAVY RAIN ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS ARE BEING DISCOUNTED AT THIS POINT GIVEN THE
GOOD CONSISTENCY BETWEEN THE OTHER MODELS. THE INCREASED CLOUD
COVER AND THE SHOWERS AND THUNDERSTORMS WILL KEEP TEMPERATURES ON
WEDNESDAY AND THURSDAY EVEN COOLER THAN TUESDAYS...AND LIKELY 15
TO 20 DEGREES BELOW NORMAL. RECORD LOW MAXIMUM TEMPERATURES ARE
DEFINITELY IN JEOPARDY...ESPECIALLY THURSDAY THE 17TH AND PERHAPS
TUESDAY THE 15TH IN A FEW SPOTS. WEDNESDAY THE 16TH LOOK SAFE AT
THIS POINT...ESPECIALLY FOR FORT SMITH AND FAYETTEVILLE.

FOR THOSE CURIOUS ABOUT THE CURRENT RECORD LOW MAXIMUM TEMPERATURES
FOR NEXT WEEK...

TULSA...78 /15TH/...72 /16TH/...82 /17TH/
FORT SMITH...73 /15TH/...68 /16TH/...76 /17TH/
FAYETTEVILLE...76 /15TH/...65 /16TH/...76 /17TH/
MCALESTER...80 /15TH/...71 /16TH/...82 /17TH/

RAINFALL WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST DURING THE DAY
FRIDAY...ALTHOUGH LOW RAIN CHANCES WILL LINGER INTO NEXT
WEEKEND...WITH NORTHWEST FLOW CONTINUING ACROSS THE REGION.
TEMPERATURES WILL SLOWLY WARM UP NEXT WEEKEND...WITH NEAR NORMAL
TEMPERATURES POSSIBLE SUNDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Jul 13, 3:56 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SUN JUL 13 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT SUN JUL 13 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ALONG OR NEAR A WEAK FRONT THAT LIES ACROSS NORTHEAST OKLAHOMA
THIS AFTERNOON AND EVENTUALLY INTO NORTHWEST ARKANSAS BY THIS
EVENING. A LIMITED RISK OF DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL IS FORECAST.

HEAT INDICES THIS AFTERNOON RANGE FROM 100 TO 105 DEGREES OVER A
LARGE PORTION OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. TAKE
PROPER PRECAUTIONS FROM THE HEAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THRU WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

THUNDERSTORM CHANCES WILL INCREASE AGAIN MONDAY INTO MONDAY NIGHT
WHEN A STRONGER COLD FRONT MOVES INTO THE REGION. SEVERAL ROUNDS
OF THUNDERSTORMS ARE FORECAST IN THE POST FRONTAL NORTHWEST FLOW
REGIME FROM MID TO LATE WEEK. WHILE SEVERE WEATHER POTENTIAL LOOKS
LOW...LOCALLY HEAVY RAINS CONTINUE TO APPEAR LIKELY FOR PORTIONS OF
THE AREA...ESPECIALLY WEDNESDAY INTO THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, Jul 13, 6:11 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
711 PM CDT SUN JUL 13 2014

OKZ057-058-062-063-140045-
CRAIG OK-DELAWARE OK-MAYES OK-OTTAWA OK-
711 PM CDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN CRAIG...NORTHWESTERN DELAWARE...NORTHEASTERN MAYES
     AND SOUTHWESTERN OTTAWA

AT 711 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLEORA...
MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...ZENA...CLEORA...GROVE...BERNICE...KETCHUM...BERNICE
STATE PARK...CHEROKEE STATE PARK AND HONEY CREEK STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3672 9478 3649 9475 3648 9508 3666 9511
TIME...MOT...LOC 0011Z 263DEG 8KT 3658 9498
Special weather statement, Jul 13, 6:22 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
722 PM CDT SUN JUL 13 2014

OKZ064-140045-
CREEK OK-
722 PM CDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CREEK

AT 721 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
OILTON...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY
AND MANNFORD.

THIS STORM HAS PRODUCED A 46 MPH WIND GUST AT THE OILTON MESONET
STATION AT 710 PM...WELL OUT AHEAD OF THE STORM. THESE STRONG GUSTS
WILL MOVE EAST ACROSS NORTHWESTERN CREEK COUNTY.

LAT...LON 3616 9630 3608 9630 3607 9629 3590 9628
      3591 9662 3616 9663
TIME...MOT...LOC 0021Z 264DEG 6KT 3606 9670

LACY

The radar

The Tulsa radar (KINX), 65 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Craig

When
July 13, 6:36 PM CST
Where
Craig County, 7.1 mi S of Todd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.567, -95.023

Thunderstorm Wind, Tulsa

When
July 13, 8:30 PM CST
Where
Tulsa County, 1 mi S of Collinsville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.355, -95.830

Strong thunderstorm wind estimated to 70 mph moved a steel shed approximately 150 feet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535303, 535304.